Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 2012, 8:27 PM CDT for 4 counties in Oklahoma. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2012, 8:27 PM CDT (01:27 UTC)
- Expired
- Mar 29, 2012, 9:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Dewey County, OK, Ellis County, OK, Roger Mills County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 123 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:35 PM CDT | HAIL 1.75 | S Shattuck, OK | |
| Mar 29, 9:40 PM CDT | HAIL 2.75 | 6 Sw Arnett, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921
WUUS54 KOUN 300127
SVROUN
OKC043-045-129-153-300230-
/O.NEW.KOUN.SV.W.0043.120330T0127Z-120330T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTHWESTERN OKLAHOMA...
ELLIS COUNTY IN NORTHWESTERN OKLAHOMA...
EXTREME NORTHWESTERN ROGER MILLS COUNTY IN WEST CENTRAL OKLAHOMA...
WOODWARD COUNTY IN NORTHWESTERN OKLAHOMA...
* UNTIL 930 PM CDT
* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF
65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
QUINLAN TO HIGGINS...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WOODWARD...SHATTUCK...MOORELAND...VICI...ARNETT...GAGE...FARGO...
SHARON...MUTUAL...QUINLAN...CESTOS...
HARMON AND TANGIER.
SEVERAL REPORTS OF GOLFBALL HAIL HAVE BEEN REPORTED IN VARIOUS PLACES ALONG
THIS LINE OF THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
HEAVY RAIN WILL QUICKLY FLOOD LOW CREEKS...DITCHES AND
UNDERPASSES. DO NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.
&&
LAT...LON 3637 10000 3653 9899 3624 9895 3616 9896
3616 9894 3612 9894 3585 10000
TIME...MOT...LOC 0122Z 281DEG 15KT 3639 9907 3615 10007
$$
WR1 follow-up statement
531
WWUS54 KOUN 300201
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
901 PM CDT THU MAR 29 2012
OKC043-045-129-153-300230-
/O.CON.KOUN.SV.W.0043.000000T0000Z-120330T0230Z/
WOODWARD OK-ROGER MILLS OK-ELLIS OK-DEWEY OK-
901 PM CDT THU MAR 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT FOR WOODWARD...EXTREME NORTHWESTERN ROGER MILLS...ELLIS AND
EXTREME NORTHWESTERN DEWEY COUNTIES...
AT 856 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 65 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF MUTUAL TO HIGGINS...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SHATTUCK...VICI...ARNETT...GAGE...SHARON...MUTUAL...CESTOS AND
HARMON.
VERY LARGE HAIL REMAINS A THREAT...ESPECIALLY IN THE SOUTHWEST QUARTER OF
ELLIS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.
&&
LAT...LON 3632 9999 3645 9898 3624 9895 3616 9896
3616 9894 3612 9894 3585 10000
TIME...MOT...LOC 0156Z 305DEG 12KT 3631 9906 3607 10006
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:28 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Mar 29, 3:28 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 328 PM CDT THU MAR 29 2012 .DISCUSSION... WARM AND HUMID CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS WITH A FEW OPPORTUNITIES FOR WIDELY SCATTERED SHOWERS AND STORMS. RECENT HRRR RUNS/NAM12/GFS SIMILAR WITH DEVELOPMENT OF STORMS ACROSS NORTHWEST OKLAHOMA LATE THIS AFTERNOON INTO THE EARLY EVENING. STEEP LAPSE RATES AND FAIRLY WEAK MID-LEVEL FLOW WILL FAVOR LARGE HAIL AND DAMAGING WINDS WITH THE STRONGER STORMS. LOW AMPLITUDE WAVE WILL PROVIDE SOME SUPPORT...BUT STORM INTENSITY SHOULD DECREASE BY MID EVENING. A WEAK SURFACE BOUNDARY AND UPPER WAVE MAY PROVIDE ENOUGH LIFT FOR ISOLATED/WIDELY SCATTERED SHOWERS AND STORMS MAINLY IN THE LATE AFTERNOON/EARLY EVENING FRIDAY. OVERALL COVERAGE AND ORGANIZATION APPEARS LOW. MAINLY DRY CONDITIONS ARE EXPECTED FOR AT LEAST THE FIRST HALF OF THE WEEKEND WITH LOW AMPLITUDE RIDGE OVER THE CENTRAL US. MODELS BEGIN TO DIVERGE ON STRENGTH AND OVERALL TIMING WITH ANOTHER TROUGH THAT IS FORECAST TO APPROACH THE SOUTHERN PLAINS LATE SUNDAY INTO MONDAY. EC MODEL LESS AMPLIFIED AND FASTER WHICH MATCHES CURRENT FORECAST. FOR NOW WILL FOLLOW FASTER SOLUTION WHICH WILL PLACE BETTER CHANCES FOR STORM OVER EASTERN 1/3 OF OKLAHOMA. DRYLINE/COLD FRONT MAY BE DELAYED ENOUGH ON SUNDAY THAT HUMIDITY LEVELS WILL REMAIN ABOVE 20-25 PERCENT ACROSS FAR WESTERN OKLAHOMA. THIS SYSTEM WILL BRING IN SOMEWHAT COOLER AND DRIER AIR BY MONDAY/TUESDAY OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 60 82 60 83 / 10 30 20 10 HOBART OK 58 85 57 83 / 20 20 20 0 WICHITA FALLS TX 60 88 59 87 / 10 30 20 0 GAGE OK 50 80 51 85 / 20 10 10 0 PONCA CITY OK 58 81 57 84 / 30 10 10 10 DURANT OK 61 81 60 83 / 10 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, Mar 29, 11:55 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAR 29 2012
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA INCLUDES LOCATIONS MAINLY NORTHWEST OF A LINE
FROM STILLWATER AND GUTHRIE... TO EL RENO AND HOBART... TO MANGUM
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
5 PM THROUGH 10 PM.
IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS WILL BE THE MAIN
HAZARD WITH ANY SEVERE STORM. SOME DAMAGE TO AUTOMOBILES AND TENDER
VEGETATION FROM LARGE HAIL MAY OCCUR.
IN ADDITION...DAMAGING WIND GUSTS UP TO 70 MPH ARE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM
THROUGH 10 PM.
DISCUSSION...
A COLD FRONT IS EXPECTED TO EXTEND ACROSS PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON WITH A DRYLINE EXTENDING SOUTHWARD FROM THE
FRONT ACROSS THE EASTERN TEXAS PANHANDLE. A MID-LEVEL DISTURBANCE IS
ALSO EXPECTED TO MOVE EAST INTO THE PLAINS LATER THIS AFTERNOON AND
TONIGHT. LIFT ASSOCIATED WITH THIS DISTURBANCE ALONG WITH
CONVERGENCE ALONG THE BOUNDARIES AND SURFACE HEATING COULD BE
SUFFICIENT TO BREAK A CAP THAT IS OVER THE REGION LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS. WITH THE UNSTABLE AIRMASS OVER
THE AREA... SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. THE POTENTIAL FOR SEVERE STORMS IS
EXPECTED TO DIMINISH LATE THIS EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
FRIDAY...MAINLY ACROSS SOUTH CENTRAL OKLAHOMA...AS THE LOW
PRESSURE DISTURBANCE MOVES THROUGH THE AREA.
A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING MAINLY SOUTHEAST OF
A WICHITA FALLS TO OKLAHOMA CITY TO STILLWATER LINE.
ANOTHER OPPORTUNITY FOR STRONG TO SEVERE THUNDERSTORMS MAY OCCUR
EAST OF I-35 SUNDAY NIGHT TO MONDAY.
OTHER HAZARDOUS WEATHER...
CRITICAL WILDFIRE CONDITIONS AND STRONG WINDS ARE POSSIBLE ACROSS
FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS ON SUNDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.
MBS/AUSTIN/MAXWELLIn the hours before
Local storm report, Mar 29, 7:31 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL WOODWARD 36.43N 99.39W
03/29/2012 E1.00 INCH WOODWARD OK EMERGENCY MNGR
&&
JPIKELocal storm report, Mar 29, 7:38 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL WOODWARD 36.43N 99.39W
03/29/2012 E1.75 INCH WOODWARD OK EMERGENCY MNGR
&&
JPIKELocal storm report, Mar 29, 7:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL WSW WOODWARD 36.43N 99.39W
03/29/2012 E1.00 INCH WOODWARD OK PUBLIC
&&
JPIKELocal storm report, Mar 29, 7:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL WOODWARD 36.43N 99.39W
03/29/2012 E1.75 INCH WOODWARD OK EMERGENCY MNGR
&&
JPIKESpecial weather statement, Mar 29, 7:53 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 753 PM CDT THU MAR 29 2012 OKZ005-300130- WOODS OK- 753 PM CDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WOODS COUNTY UNTIL 830 PM CDT... AT 748 PM CDT...VERY GUSTY WINDS WERE OCCURING OVER EASTERN WOODS COUNTY. THE THUNDERSTORMS SO THE WEST IN WOODWARD COUNTY AND OTHER THUNDERSTORMS TO THE NORTH IN BARBER COUNTY WERE ASSOCIATED WITH THESE WINDS. GUSTS OF 50 TO 60 MPH ARE POSSIBLE. HAZARDS INCLUDE... POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH... LOCATIONS IMPACTED INCLUDE... ALVA. LAT...LON 3695 9859 3670 9860 3665 9862 3680 9873 TIME...MOT...LOC 0048Z 240DEG 49KT 3673 9866 WR
Local storm report, Mar 29, 7:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL GAGE 36.32N 99.76W
03/29/2012 E1.00 INCH ELLIS OK EMERGENCY MNGR
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:22 PM CDT | Areal Flood Advisory | OUN | Woodward | 3 hr |
| Mar 29, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 63 min |
| Mar 29, 7:53 PM CDT | Special Weather Statement | OUN | Woods | 37 min |
| Mar 29, 9:20 PM CDT | Special Weather Statement | OUN | Major | 40 min |
| Mar 29, 9:34 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 56 min |
| Mar 29, 9:45 PM CDT | Special Weather Statement | OUN | Major | 45 min |
| Mar 29, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 79 min |
| Mar 29, 10:35 PM CDT | Areal Flood Advisory | OUN | Ellis | 3 hr |
| Mar 29, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 77 min |
| Mar 30, 12:29 AM CDT | Special Weather Statement | OUN | Garfield | 61 min |
| Mar 30, 1:17 AM CDT | Special Weather Statement | OUN | Roger Mills | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.